Virginia, 2006

Damaging Wind in Virginia, July 28, 2006

July 28, 2006 · NWS RNK · 1 event in 1 county or zone

One tree and some tree limbs were downed by a severe thunderstorm with wind gusts around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

One tree and some tree limbs were downed by a severe thunderstorm with wind gusts around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 28, 9:24 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 28, 9:24 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1024 PM EDT FRI JUL 28 2006

.SHORT TERM /REST OF TONIGHT/...
PER APPROACHING VORTICITY CENTER OVER THE SRN OH VLY AND NRN TN
VLY WILL CONTINUE TO ENTERTAIN SCT SHRA/TSRA OVERNIGHT. HAVE HAD
TO CONTEND WITH SOME PULSE SVR THIS EVENING. WILL CONTINUE TO
MONITOR ACTIVITY AS IT SLIDES EAST ALONG OUR SRN CWA. SO FAR...NO
HAIL REPORTED...JUST WIND AND LIGHTNING.

&&

.PREV DISCUSSION...
 (ISSUED 740 PM EDT FRI JUL 28 2006)

AVIATION...UPDATED.
VFR CONDITIONS WITH SCT MVFR IN SHOWERS AND THUNDERSTORMS EXPECTED
DURING THE PERIOD. A SHORTWAVE WILL DROP SOUTHEAST ACROSS THE REGION
AND CREATE SCT CONVECTION. THE BEST CHANCE OF THUNDERSTORM WILL BE
ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS. SOME ISOLD LOW CLOUDS/
STRATUS MAY DEVELOP IN THE FAR WEST OVERNIGHT INTO SATURDAY MORNING.
MOUNTAIN OBSCURATIONS ARE POSSIBLE.

PREV DISCUSSION...
 (ISSUED 311 PM EDT FRI JUL 28 2006)

SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...

GOOD AREA OF TSRA HEADING INTO WRN CWA ATTM. WILL HAVE HIGHEST
CHANCES IN THE FAR WEST THIS EVENING...TAPERING TO SLIGHT
SOUTHEAST. THIS PERIOD...LEANING TOWARD SLOWER 12Z NAM SOLUTION
WITH THE SHORTWAVE ACROSS THE MID MS VLY...ALTHOUGH THROUGH 12Z
SAT...BOTH GFS AND NAM ARE SIMILAR IN LOCATION. PLACEMENT OF QPF
AXIS VARIES SLIGHTLY...BUT ALL IN ALL...WILL HAVE HIGHEST POPS IN
THE WEST OVERNIGHT INTO SAT...WITH LESS EAST. THE NAM HAS THE
SHORTWAVE SLOWING DOWN OVER THE BLUE RIDGE SAT AFTN...AND NOT
EXITING THE CWA UNTIL SAT NIGHT. THIS WILL HAVE AN EFFECT ON MAX
TEMPS...AND WITH MORE CLOUDS THAN SUN...KEEPING TEMPS AT OR BELOW
MAV MOS. THE FAR WEST SUCH AS BLF MAY SEE A RETURN TO SUN DURING
THE AFTERNOON ON THE SUBSIDENCE SIDE OF THE VORT. DEWPOINTS
RUNNING HIGH OVER THE CWA...SO TEMPS TONIGHT WILL BE AT OR ABOVE MOS.

SAT NIGHT...THE SHOWERS SHOULD BE EXITING TO THE SOUTH...BUT
WEAKER SHORTWAVE IN THE NRLY FLOW MAY KEEP THEM AROUND A LITTLE
LONGER THAN GFS.

LONG TERM /SUNDAY THROUGH FRIDAY/...

SUNDAY...MODELS SHOW SHORTWAVE...STRONGER ON THE GFS MOVING THRU.
NOT IMPRESSED WITH MCS CHANCES...AND LOOKS MORE LIKE A TYPICAL
SUMMER DAY WITH SCTD CONVECTION IN THE WEST...ISOLATED EAST. PRECIP
WANES OVERNIGHT SUNDAY NIGHT WITH LOSS OF HEATING.

MONDAY THROUGH THURSDAY...EXPECT HOT/HUMID DAYS WITH THE AFTN
ISOLATED TO SCATTERED STORM POPPING UP...MAINLY IN THE MTNS...AND
MUGGY NIGHTS. RIDGE BEGINS TO FLATTEN TOWARD END OF NEXT WEEK...WITH
BACK DOOR FRONT BRINGING BETTER CHANCE OF STORMS FRIDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 28, 2:32 AM EST, 20 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 AM EDT FRI JUL 28 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-290745-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
332 AM EDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JDS

In the hours before

Local storm report, Jul 28, 8:41 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
941 PM EDT FRI JUL 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     ELKIN                   36.26N 80.85W
07/28/2006                   SURRY              NC   COUNTY OFFICIAL

            3 REPORTS OF POWERLINES DOWN IN THE CITY OF ELKIN.

0926 PM     TSTM WND DMG     JONESVILLE              36.23N 80.84W
07/28/2006                   YADKIN             NC   COUNTY OFFICIAL

            TREES DOWN ON INTERSTATE 77 AT MILE MARKER 79.

0929 PM     TSTM WND DMG     ELKIN                   36.26N 80.85W
07/28/2006                   SURRY              NC   COUNTY OFFICIAL

            LARGE TREES DOWN AT JOHNSON RIDGE ROAD AND ELK SPUR ROAD.

&&

KKOSTURA
Special weather statement, Jul 28, 8:49 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
949 PM EDT FRI JUL 28 2006

NCZ004-005-290245-
ROCKINGHAM NC-STOKES NC-
949 PM EDT FRI JUL 28 2006

AT 944 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF PILOT MOUNTAIN...OR ABOUT 3
MILES WEST OF PINNACLE...MOVING EAST AT 20 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...KING AT 955 PM EDT...CAPELLA...VADE MECUM
AT 1005 PM EDT...GERMANTON AT 1015 PM EDT...MEADOWS...DANBURY AT 1020
PM EDT...WALNUT COVE AT 1025 PM EDT...DILLARD...PINE HALL AT 1035 PM
EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
WINDS MAY GUST TO 35 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FUTURE THUNDERSTORM UPDATES.
Special weather statement, Jul 28, 9:26 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1026 PM EDT FRI JUL 28 2006

NCZ004-005-290330-
ROCKINGHAM NC-STOKES NC-
1026 PM EDT FRI JUL 28 2006

AT 1025 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN DANBURY AND WALNUT COVE...MOVING EAST AT
25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...DILLARD AND BELEWS
CREEK AT 1035 PM EDT...PINE HALL AT 1040 PM EDT...ELLISBORO AND
MADISON AT 1050 PM EDT...MAYODAN AT 1055 PM EDT...INTELLIGENCE AT
1100 PM EDT...BETHANY AND STONEVILLE AT 1105 PM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
WINDS MAY GUST TO 35 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FUTURE RADAR UPDATES.
Local storm report, Jul 28, 10:01 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1101 PM EDT FRI JUL 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     KING                    36.28N 80.36W
07/28/2006                   STOKES             NC   LAW ENFORCEMENT

            TREES DOWN ALONG HIGHWAY 66

1041 PM     TSTM WND DMG     WALNUT COVE             36.29N 80.14W
07/28/2006                   STOKES             NC   LAW ENFORCEMENT

            TREES DOWN.

&&

PMANUEL
Special weather statement, Jul 28, 10:24 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1124 PM EDT FRI JUL 28 2006

NCZ006-VAZ044-058-290445-
CASWELL-PITTSYLVANIA-HALIFAX-
INCLUDING THE CITIES OF...DANVILLE...SOUTH BOSTON
1124 PM EDT FRI JUL 28 2006

...STRONG TO SEVERE STORMS HEADING EAST THROUGH THE PIEDMONT...

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING EAST ACROSS
THE NORTHERN PIEDMONT COUNTIES OF NORTH CAROLINA. THE STORMS WILL
BE AFFECTING CASWELL COUNTY THROUGH 1AM AND POSSIBLY SOUTHERN
PITTSYLVANIA COUNTY...DANVILLE CITY AND HALIFAX COUNTY IN
SOUTHSIDE VIRGINIA BETWEEN 1130 PM AND 130 AM.

THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE IN A FEW
LOCATIONS...AND ARE PRODUCING ABUNDANT CLOUD TO GROUND LIGHTNING.
IF YOU ARE IN THE PATH OF THESE STORMS SEEK SHELTER.

JDS
Local storm report, Jul 28, 10:38 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1138 PM EDT FRI JUL 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 PM     TSTM WND DMG     MADISON                 36.39N 79.98W
07/28/2006                   ROCKINGHAM         NC   COUNTY OFFICIAL

            LARGE TREES DOWN ON POWER LINES.

1126 PM     TSTM WND DMG     REIDSVILLE              36.35N 79.67W
07/28/2006                   ROCKINGHAM         NC   COUNTY OFFICIAL

            LARGE TREES DOWN.

&&

RSTONEFI

The radar

The Roanoke radar (KFCX), 97 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pittsylvania

When
July 28, 11:00 PM EST
Where
Pittsylvania County, (Dan)danville Muni A
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
36.583, -79.333

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522542.